Michigan, 2005

Rip Current in Michigan, August 27, 2005

August 27, 2005 · NWS IWX · 1 event in 1 county or zone

1 rip current, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 27, 1:57 PM EST, 59 minutes earlier.

Area forecast discussion, Aug 27, 1:57 PM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
157 PM EST SAT AUG 27 2005

.SHORT TERM...
TONIGHT AND SUNDAY.
WIND SHIFT BOUNDARY MAKING STEADY PROGRESS ACROSS THE FORECAST AREA
WITH LITTLE MORE THAN CLOUD COVER ACCOMPANYING IT.  LITTLE
TEMPERATURE CHANGE NOTED BEHIND THE FRONT...WITH ONLY NOTICEABLE
DIFFERENCE IS SLIGHT LOWERING OF DEWPOINTS. PRECIP HAS BEEN
SUPPRESSED ACROSS THE FORECAST AREA DUE TO LACK OF DYNAMICS AND
LIFT. A LINE OF SHOWERS AND STORMS HAS BEEN ONGOING THE PAST SEVERAL
HOURS ACROSS CENTRAL INDIANA. NORTHERN FRINGE OF THESE COULD JUST
SKIRT OUR SOUTHERN COUNTIES (JAY...BLACKFORD AND GRANT) OVER THE
NEXT COUPLE OF HOURS...BUT SHOULD NOT BE A BIG DEAL. ONE SHOWER
DEVELOPED IN MARSHALL COUNTY AN HOUR OR SO AGO...BUT HAS SINCE
DISSIPATED. SKIES ALREADY SHOWING SIGNS OF CLEARING IN THE NW AND
EXPECT THIS TREND TO CONTINUE THROUGH THE EVENING. WITH LITTLE
RAINFALL OCCURRING AND DRIER AIR WORKING IN...NOT CONCERNED ABOUT
WIDESPREAD FOG AT THIS TIME. SLIGHTLY LOWER DEWPTS WILL ALLOW TEMPS
TONIGHT TO RUN ABOUT 5 OR SO DEGREES COOLER THAN LAST NIGHT...WITH
READINGS IN THE LOWER 60S IN MOST AREAS WITH USUAL ISSUES IN BENTON
HARBOR AREA ALLOWING FOR A FEW DEGREES COOLER.

FRONT WITH BETTER UPPER SUPPORT AND CAA WILL APPROACH THE AREA ON
SUNDAY. HOWEVER...MOISTURE WILL GENERALLY BE LACKING. 850 MB TEMPS
WILL HAVE CLIMBED INTO THE +17 TO +19 C RANGE...WHICH WILL ALLOW FOR
SLIGHTLY WARMER HIGHS ON SUNDAY THAN CURRENTLY FORECAST. MOST
LOCATIONS SHOULD BE ABLE TO REACH THE MID AND POSSIBLY UPPER 80S
WITH A GOOD DEAL OF SUNSHINE AS CU RULE SHOWING LITTLE IN THE WAY OF
DEVELOPMENT. LOCATIONS ALONG THE LAKE WILL BE COOLER WITH ONSHORE
WIND.

&&

.LONG TERM...
SUNDAY NIGHT THROUGH SATURDAY.
OBVIOUS FORECAST CHALLENGE IS WITH REMAINS OF HURRICANE KATRINA AS
IT MOVES NORTH AND GETS CAUGHT UP WITH NORTHERN STREAM EXTRATROPICAL
LOW AND TROUGH THAT WILL BE SITTING OVER THE GREAT LAKES. MODEL
CONSENSUS WITH TRACK IS IN DECENT AGREEMENT BUT TIMING DIFFERENCES
ABOUND. HAVE GENERALLY FOLLOWED TPC/NCEP TIMING BUT FOCUSED PCPN
CHANCES TO TUE NIGHT THROUGH WED NIGHT. THIS WOULD BE THE BEST
WINDOW OF OPPORTUNITY. A FASTER SOLUTION CANNOT BE RULED OUT IF
NORTHERN TROUGH PICKS UP KATRINA AND ACCELERATES IT EAST...SIMILAR
TO GFS. HOWEVER...NAM SHOWS A SLOWER SOLUTION AS UPPER TROUGH SLOWS
AND TROPICAL CIRCULATION DRIFTS NORTH. ECMWF AND NAM HAVE HANDLED
THIS TROPICAL SYSTEM WELL. NAM WAS THE OUTLIER ON THU SHOWING THE
HURRICANE DRIFTING WELL WEST OF OTHER MODELS...AND INDEED IT DID.
THEREFORE HAVE CAUTIOUSLY LEANED A LITTLE SLOWER TOWARD THESE
SOLUTIONS. INITIALLY INTRODUCED LOW CHANCE POPS FOR THE MID WEEK
PERIOD BUT DUE TO SURROUNDING OFFICES GOING WITH MUCH HIGHER POPS WE
HAVE LEANED TOWARD A HIGH CHANCE IN THE EAST AS A COMPROMISE. HAVE
PRETTY GOOD CONFIDENCE IN PCPN OCCURING OVER THE EASTERN PORTIONS OF
CWA BUT LOW CONFIDENCE IN THE TIMING. WE WILL STICK WITH THE CHANCE
CATEGORY AND ADJUST AS TIMING BECOMES MORE CLEAR NEXT COUPLE OF
DAYS. OPTED TO LEAVE NORTHWEST AREAS DRY FOR NOW BUT WILL OBVIOUSLY
BE MONITORING TRACK FOR ADJUSTMENTS.

LOWERED TEMPS AND RAISED DEWPOINTS A BIT IN THE EAST GIVEN THE
POSSIBLE TROPICAL RAIN.

ONCE KATRINA EXITS THE AREA...LIKELY BY THU...HIGH PRESSURE MOVES
BACK IN WITH COOLER AND DRIER AIR.

&&

.AVIATION...
18Z TAFS
INITIAL COLD FRONT/WIND SHIFT HAS PASSED THROUGH KSBN AND MAKING
STEADY PROGRESS TOWARDS KFWA. PRECIP HAS BEEN CONFINED NE AND SW OF
THE AREA. LAST FEW 88D SCANS HAVE SHOWN A LIGHT SHOWER SE OF KSBN.
COULD SEE A STRAY SHOWER OR STORM AFFECT KFWA OVER THE NEXT COUPLE
OF HOURS...BUT DONT THINK COVERAGE WILL BE ENOUGH TO WARRANT TAF
MENTION. WILL MONITOR TRENDS AND AMEND IF NEEDED. AS FOR CLOUD
COVER...VFR CONDITIONS GENERALLY EXPECTED TO PREVAIL. SOME PATCHES
OF MVFR CIGS HAVE BEEN OBSERVED AT KBEH AND WOULD NOT BE SURPRISED
TO SEE SOME LOWER CIGS FOR A FEW HOURS...BUT CLOUDS APPEAR TO BE
SHIFTING SE QUICKLY ENOUGH DONT THINK THEY WILL BE AROUND LONG
ENOUGH TO POSE A MAJOR CONCERN. OTHERWISE...WINDS WILL BECOME LIGHT
AND VARIABLE...WITH VFR CONDITIONS DOMINATING THE REMAINDER OF THE
PERIOD.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.

&&

SHORT TERM/AVIATION...FISHER
LONG TERM....LASHLEY
Hazardous weather outlook, Aug 27, 4:45 AM EST, 10 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
445 AM EST SAT AUG 27 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-281015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
445 AM EST SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-281015-
445 AM EST SAT AUG 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

HOLSTEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Berrien

When
August 27, 2:56 PM EST
Where
Berrien County, Sawyer
Deaths
1 direct, 0 indirect
Reported by
GOVT OFFICIAL
Coordinates
41.919, -86.428 (the zone’s center; the record gives no point)

Coast Guard officials received a report of a 20 year old male caught in a rip current 100 yards off shore from Warren Dunes State Park, near Sawyer. The person was removed from the water and was taken to a local hospital where he was pronounced dead a short time later. Coast Guard and park officials had warned of strong rip current activity through the day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Berrien2005-08-2720MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469540.